Advertisement

Reactions Weekly

, Volume 1719, Issue 1, pp 87–87 | Cite as

Diphenhydramine overdose

Various toxicities: case report
Case report
Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

  • * Drug overdose

A 17-year-old boy developed cardiac arrest, ventricular fibrillation (VF), altered mental status, unconsciousness, seizures, sinus tachycardia, fixed and dilated pupils, severe metabolic acidosis, lactic acidaemia, tonic-clonic seizure activity, hypotension, persistent haemodynamic instability, poor systemic perfusion, refractory shock, abdominal distension, pharmacobezoar, hypoxic ischaemic injury and functional and cognitive deficits following overdose of diphenhydramine.

The boy, who had major depressive disorder, was found unconscious and seizing following the ingestion of an unknown amount of 25mg diphenhydramine tablets.

The boy was treated with diazepam by emergency medical services. Subsequently, his seizures stopped. He was intubated and received sodium...

Reference

  1. Labarinas S, et al. Extracorporeal Cardiopulmonary Resuscitation After Diphenhydramine Ingestion. Journal of Medical Toxicology - official journal of the American College of Medical Toxicology 14: 253-256, No. 3, Sep 2018. Available from: URL: http://doi.org/10.1007/s13181-018-0672-6 - USACrossRefPubMedGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Personalised recommendations